CLEVELAND, Ohio (June 10, 2014)Testosterone supplementation for women is a hot topic. A new pharmacokinetics study of a brand of testosterone cream for women approved in Western Australia has been published online in Menopause, the journal of The North American Menopause Society (NAMS). For women after menopause, it took 5 mg, the lowest dose of this product, to raise testosterone back to a premenopause level.
"In the United States we do not yet have an approved testosterone product designed for women," says NAMS Executive Director Margery Gass, MD. "As a result, American women sometimes rely on custom-compounded testosterone prescriptions that may deliver much higher doses than the Australian product and raise women's testosterone to levels higher than normal, potentially producing untoward side effects." According to Dr. Gass, there are no long-term studies of the effects of testosterone treatment on women's overall health. We do know that too much testosterone in a woman's body may result in excess body hair, acne, male-pattern hair loss, enlarged clitoris, deeper voice, liver damage, unhealthy changes in cholesterol, depression, aggression and more. And, the voice changes and clitoral enlargement may be irreversible.
Researchers from Monash University in Melbourne and the University of South Australia in Adelaide tested two different doses of the testosterone cream product known as AndroFeme (5 mg and 10 mg doses). After 21 days of daily administration, the 5-mg dose brought postmenopausal women's peak blood levels of total testosterone right into the normal premenopausal rangewith a peak slightly above the upper limit of the premenopause normal and 24-hour average to slightly below the limit. The 10-mg dose raised testosterone levels to a higher peak but only somewhat higher than the norm (50%) over 24 hours.
"Since custom-compounded formulations are not FDA approved and are not routinely checked for dose content, it is difficult to know how a given formulation will affect women's testosterone levels. Women should be cautious about what dose of testosterone they are receiving and whether they really need it." advises Dr. Gass.
|Contact: Eileen Petridis|
The North American Menopause Society (NAMS)